Nicorandil Associated Colonic Ulceration: Case Series of an Increasingly Recognized Complication
Nicorandil is widely accepted in the therapeutic armamentarium of ischemic heart disease and, although nicorandil-induced oral and anal ulcerations have been established in the literature, only five cases have reported the possibility of nicorandil-induced ulceration elsewhere in the gastrointestinal tract. There have been recent case reports which have suggested the possible causative association between nicorandil and colonic ulceration, either in isolation or in combination with anal ulceration.
We report a case series of eight patients prescribed with nicorandil therapy presenting with gastrointestinal symptoms and subsequently diagnosed with colonic ulceration on colonoscopy.
Eight patients were identified (five female, three male). Colonoscopic findings varied from solitary to multiple colonic ulcers. No concomitant oral or anal ulcerations were noted in these patients. Biopsies from the ulcers showed only non-specific inflammation. Cessation of nicorandil therapy resulted in resolution of symptoms and complete healing of colonic ulcers.
Nicorandil therapy appears to be an emerging etiology in the development of idiopathic colonic ulceration and therefore should be considered as a differential diagnosis in a selected group of patients.
KeywordsNicorandil Colon Ulcer Colonic ulceration
Conflict of interest
All authors declare that they have no competing interests, and have no relationship with any manufacturer or industrial company producing or associated with the drug described in this case series.
- 1.IONA Study Group. Effect of nicorandil on coronary events in patients with stable angina: the Impact of Nicorandil in Angina (IONA) randomised trial [published correction appears in Lancet 2002; 360:806]. Lancet. 2002;359:1269–1275.Google Scholar
- 12.Swinscoe MT, Savani R, Lobo AJ, Stephenson TJ, Shorthouse AJ. Nicorandil-induced terminal ulceration—a probable link. BMJ Case Reports. Available at: http://casereports.bmj.com. Published May 31, 2010.